Georgia, 2008

Hail and Damaging Winds in Georgia, July 4, 2008

July 4, 2008 · NWS FFC · 5 events in 3 counties and zones

, a continuation of the pattern established during the later half of June. This was allowing a cold front to approach from the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually deep upper low persisted in the northeast U.S., a continuation of the pattern established during the later half of June. This was allowing a cold front to approach from the north. This, in combination with ample daytime heating and moisture, allowed for isolated afternoon pulse thunderstorms to develop across many areas of north and central Georgia. The activity was most numerous and intense across central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 4, 5:40 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 4, 5:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT FRI JUL 4 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY STALLED
ACROSS KY-VA. IN THE UPPER LEVELS...A LONG-WAVE TROUGH HAS BECOME
ENTRENCHED ACROSS THE EASTERN THIRD OF THE COUNTRY WITH A SERIES
OF UPPER DISTURBANCES PROGGED TO TRAVERSE THE BASE OVER THE WEEKEND.
MODELS AGREE THE FRONTAL BOUNDARY WILL STALL NORTH OF THE STATE...
WITH A DEEP MOIST AND UNSTABLE AIRMASS EXPECTED TO PERSIST OVER
GEORGIA. THE UPPER DISTURBANCES WILL WARRANT HOLDING ONTO AN
ISOLATED SHOWER/TSTM OVERNIGHT FOR AT LEAST THE NORTHERN THIRD OF
THE STATE. HOWEVER...EXPECT THE GREATER CHANCE AND COVERAGE OF
TSTMS TO BE DURING DAYTIME HEATING BOTH SATURDAY AND SUNDAY.
ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...MODERATE INSTABILITIES OF
2000-3000 CAPES AND -3 TO -5 LIS SUGGEST ISOLATED TO SCATTERED
PULSE STRONG STORMS ARE LIKELY...WITH A FEW POSSIBLY REACHING
SEVERE LIMITS DURING MAX HEATING. THE MAIN THREAT FROM AFTERNOON
AND EVENING TSTMS WOULD BE CLOUD-TO-GROUND LIGHTNING... STRONG
DOWN-BURST WINDS AND POSSIBLY SOME PEA TO NICKEL SIZE HAIL.
OTHERWISE...HAVE LEANED TOWARD THE WARMER LOWS AND COOLER HIGHS
THROUGH THE SHORT TERM.

.LONG TERM /MONDAY THROUGH FRIDAY/...
A WARM MOIST AND UNSTABLE AIRMASS WILL REMAIN IN-PLACE...RESULTING
IN DIURNALLY DRIVEN...SCATTERED SUMMERTIME CONVECTION EACH AFTERNOON
AND EVENING THROUGH THE EXTENDED. CURRENT FORECAST HAS GOOD HANDLE
ON THINGS...SO NO CHANGES EXPECTED AT THIS TIME. SEASONAL
TEMPERATURES WILL PREVAIL WITH HIGHS NEAR 90 AND LOWS NEAR 70.

&&

.FIRE WEATHER...
NO CONCERNS AS A MOIST SOUTHERLY WIND FLOW PERSIST...WITH
AFTERNOON RH LEVELS WELL ABOVE CRITICAL LEVELS THROUGH AT LEAST
MID NEXT WEEK. EXPECT SCATTERED CONVECTION EACH AFTERNOON AND
EVENING.

&&

.AVIATION...ISOLATED THUNDERSTORMS SHOULD BEGIN TO DIMINISH AFTER
00Z. CUMULUS SHOULD ALSO DISSIPATE...LEAVING ONLY MID/HIGH CLOUDS
OVERNIGHT. SOUTHWEST WINDS DIMINISHING TO LIGHT AND VARIABLE AFTER
00Z. VISIBILITY UNRESTRICTED EXCEPT LOCALLY 3 TO 5SM IN FOG/HAZE 09Z
TO 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  89  66  89  68 /  20  50  30  50  30
ATLANTA         70  87  69  87  69 /  20  40  30  40  30
BLAIRSVILLE     65  79  59  83  62 /  30  50  20  30  20
CARTERSVILLE    69  87  65  89  65 /  30  50  20  40  20
COLUMBUS        72  91  71  91  71 /  20  40  30  50  30
GAINESVILLE     69  84  66  87  68 /  20  50  30  40  20
MACON           71  92  69  92  71 /  20  40  30  50  30
ROME            69  88  66  91  66 /  30  50  20  30  20
PEACHTREE CITY  67  88  66  87  66 /  20  40  30  40  30
VIDALIA         73  92  72  91  71 /  20  30  30  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39/41
Hazardous weather outlook, Jul 4, 4:19 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EDT FRI JUL 4 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
519 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT MAKING ITS WAY ACROSS THE OHIO-TENNESSEE VALLEY
REGION WILL DRIFT SOUTHEAST TOWARD GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR ISOLATED
THUNDERSTORMS WILL BE BETWEEN 2 PM AND 9 PM.

.DISCUSSION...
INCREASING LOW LEVEL MOISTURE AND AFTERNOON HEATING WILL AID IN THE
DEVELOPMENT OF ISOLATED THUNDERSTORMS ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. WITH CAPE VALUES OF 500 TO 1200
AND LIFTED INDICES BETWEEN MINUS 1 TO MINUS 3...SOME STORMS COULD
PRODUCE HEAVY RAIN...DANGEROUS LIGHTNING AND WIND GUSTS TO 45
MPH...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO SUBMIT ANY REPORTS OF SEVERE WEATHER THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 4, 2:43 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT FRI JUL 4 2008

GAZ025-035>037-042030-
343 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN OCONEE...
CLARKE...BARROW AND JACKSON COUNTIES UNTIL 430 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OCONEE...CLARKE...BARROW AND JACKSON COUNTIES THROUGH 430 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE STATHAM...BOGART...
EASTVILLE...WATKINSVILLE...WHITEHALL...CENTER AND ATHENS. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 4, 5:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT FRI JUL 4 2008

GAZ080-081-094-042300-
627 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...PEACH
AND CRAWFORD COUNTIES UNTIL 700 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT VALLEY...MOVING EAST AT 11 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TAYLOR...PEACH AND CRAWFORD COUNTIES...
INCLUDING THE CITIES OF FORT VALLEY AND MYRTLE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 4, 5:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
651 PM EDT FRI JUL 4 2008

GAZ082-083-094-095-042315-
651 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HOUSTON...PEACH...
TWIGGS AND BIBB COUNTIES UNTIL 715 PM EDT...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BYRON...MOVING EAST AT 18 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HOUSTON...PEACH...TWIGGS AND BIBB
COUNTIES...INCLUDING THE CITIES OF BYRON...SKIPPERTON...
CENTERVILLE...RUTLAND...WARNER ROBINS...ELBERTA...TARVERSVILLE...
HUBER...FITZPATRICK...DRY BRANCH...BULLARD AND ROBINS AFB. RESIDENTS
IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 4, 6:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EDT FRI JUL 4 2008

GAZ082-083-095-042345-
715 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HOUSTON...TWIGGS
AND BIBB COUNTIES UNTIL 745 PM EDT...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTERVILLE...MOVING EAST AT 13 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HOUSTON...TWIGGS AND BIBB COUNTIES...
INCLUDING THE CITIES OF WARNER ROBINS...CENTERVILLE...ELBERTA...
HUBER...ROBINS AFB...FITZPATRICK AND BULLARD. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

The radar

The Robins AFB radar (KJGX), 31 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Houston

When
July 4, 6:15 PM EST to 6:20 PM EST
Where
Houston County, Centerville to Warner Robins
Measured
0.75 in hail
Reported by
Public
Coordinates
32.620, -83.680

The public observed penny-sized hail in the Warner Robins area.

Thunderstorm Wind, Houston

When
July 4, 6:20 PM EST to 6:25 PM EST
Where
Houston County, Warner Robins to (Wrb)warner Robins A
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.620, -83.600

The public reported that thunderstorm downburst winds resulted in nearly two dozen trees being blown down in the Warner Robins area. In addition to the downed trees, a trampoline was thrown by the strong winds onto the roof of a house causing minor roof damage to the home. Base doppler velocity data showed winds around 60 knots at 1200 ft above ground level.

Hail, Bibb

When
July 4, 6:25 PM EST to 6:27 PM EST
Where
Bibb County, Duresville to 1.5 mi E of Duresville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.850, -83.570

The public reported penny-sized hail in the extreme eastern part of the county near the Jones county line. In addition, one large pine tree was blown down.

Thunderstorm Wind, Upson

When
July 4, 7:45 PM EST to 8:04 PM EST
Where
Upson County, 5 mi NW of Pickard to 1.5 mi N of The Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.971, -84.461

The Upson County Emergency Management Director reported that at least eight trees were down in the northwest part of the county near Georgia Highway 74, northwest of Pickard, and at least four trees and several power lines were down just north of the Rock near the Pike county line. Doppler radar base velocities were around 60 knots at 4000 ft above ground level in these thunderstorms.

Lightning, Upson

When
July 4, 8:19 PM EST
Where
Upson County, 2 mi N of The Rock
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.999, -84.230

The Upson County Emergency Management Director reported that lightning struck a 57 year-old male while in the kitchen of his home. The individual sustained minor injuries as a result.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122875, 122874, 122838, 122879, 122883.